Antibiotic-associated diarrhea: epidemiology, trends and treatment

Future Microbiol. 2008 Oct;3(5):563-78. doi: 10.2217/17460913.3.5.563.

Abstract

A common complication of antibiotic use is the development of gastrointestinal disease. This complication ranges from mild diarrhea to pseudomembranous colitis. Outbreaks of antibiotic-associated diarrhea (AAD) may also occur in healthcare settings, usually caused by Clostridium difficile. AAD typically occurs in 5-35% of patients taking antibiotics and varies depending upon the specific type of antibiotic, the health of the host and exposure to pathogens. The pathogenesis of AAD may be mediated through the disruption of the normal microbiota resulting in pathogen overgrowth or metabolic imbalances. The key to addressing AAD is prompt diagnosis followed by effective treatment and institution of control measures. Areas of active research include the search for other etiologies and more effective treatments.

Publication types

  • Review

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Clostridium difficile / isolation & purification*
  • Cross Infection / drug therapy
  • Cross Infection / epidemiology
  • Cross Infection / microbiology
  • Diarrhea / drug therapy
  • Diarrhea / epidemiology*
  • Diarrhea / microbiology
  • Disease Outbreaks
  • Enterocolitis, Pseudomembranous / drug therapy
  • Enterocolitis, Pseudomembranous / epidemiology*
  • Enterocolitis, Pseudomembranous / microbiology
  • Humans

Substances

  • Anti-Bacterial Agents